Access to this article is restricted until 12 months after publication by request of the publisher.. Restriction lift date: 2021-09-26
Iatrogenic hypoglycaemia following glucose-insulin infusions for the treatment of hyperkalaemia
Tee, Su Ann
Leech, Nicola J.
John Wiley & Sons, Inc.
Objectives: To study the incidence of, and risk factors for, iatrogenic hypoglycaemia following GwI infusion in our institution. Context: Hyperkalaemia is a life‐threatening biochemical abnormality. Glucose‐with‐insulin (GwI) infusions form standard management, but risk iatrogenic hypoglycaemia (glucose ≤ 3.9mmol/L). Recently updated UK guidelines include an additional glucose infusion in patients with pre‐treatment capillary blood glucose (CBG) <7.0 mmol/L. Design: Retrospective analysis of outcomes for GwI infusions prescribed for hyperkalaemia from 1st January‐28th February 2019, extracted from the Newcastle‐upon‐Tyne Hospitals NHS Foundation Trust electronic platform (eRecord). Participants: 132 patients received 228 GwI infusions for hyperkalaemia. Main outcome measures: Incidence, severity and time‐to‐onset of hypoglycaemia. Results: Hypoglycaemia incidence was 11.8%. At least 1 hypoglycaemic episode occurred in 18.2% of patients with 6.8% having at least 1 episode of severe hypoglycaemia (<3.0 mmol/L). Most episodes (77.8%) occurred within 3 hours of treatment. Lower pre‐treatment CBG(5.9 mmol/L [4.1 mmol/L ‐ 11.2 mmol/L],; versus 7.6 mmol/L [3.7 mmol/L ‐ 31.3 mmol/L], p = 0.000) was associated with hypoglycaemia risk. A diagnosis of type 2 diabetes and treatment for hyperkalaemia within the previous 24 hours were negatively associated. Conclusions: Within our inpatient population, around 1 in 8 GwI infusions delivered as treatment for hyperkalaemia resulted in iatrogenic hypoglycaemia. Higher pre‐treatment CBG and a diagnosis of type 2 diabetes were protective, irrespective of renal function. Our findings support the immediate change to current management, either with additional glucose infusions, or by using glucose‐only infusions in patients without diabetes. These approaches should be compared via a prospective randomised study.
Dextrose , Hyperkalaemia , Hypoglycaemia , Glucose-with-insulin
Tee, S. A., Devine, K., Potts, A., Javaid, U., Razvi, S., Quinton, R., Roberts, G. and Leech, N. J. (2020) 'Iatrogenic hypoglycaemia following glucose-insulin infusions for the treatment of hyperkalaemia', Clinical Endocrinology. doi: 10.1111/cen.14343
© 2020, John Wiley & Sons, Ltd. This is the peer reviewed version of the following article Tee, S. A., Devine, K., Potts, A., Javaid, U., Razvi, S., Quinton, R., Roberts, G. and Leech, N. J. (2020) 'Iatrogenic hypoglycaemia following glucose-insulin infusions for the treatment of hyperkalaemia', Clinical Endocrinology, doi: 10.1111/cen.14343, which has been published in final form at https://doi.org/10.1111/cen.14343. This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Use of Self-Archived Versions.